Nebraska, 2003

Heavy Snow in Nebraska, April 6 to 7, 2003

April 6 to 7, 2003 · NWS FSD · 2 events in 2 counties and zones

Wet snow accumulated to 6 to 10 inches. The snowfall caused travel and event delays, including school closings and delays.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Wet snow accumulated to 6 to 10 inches. The snowfall caused travel and event delays, including school closings and delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN APR 6 2003

...EMPHASIS CONTINUES TO BE AROUND THE DEVELOPING WINTER STORM
ACROSS THE CWA...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED 100KT JET FM
MN EWD INTO THE GREAT LAKES WITH CWA IN RRQ. NEXT UPSTREAM JET
SEGMENT WAS LOCATED FM WRN TX/ERN NM NEWD INTO OK. MAIN SHRT WV OF
INTEREST AT 12Z WAS LOCATED OVR ERN CO...WITH LATEST WATER VAPOR
IMAGERY INDICATING WAVE NOW CLOSING OFF OVR NW KS. A LACK OF SIG
THERMAL GRADIENT WAS NOTED AT H7 WITH CLOSED CIRCULATION OVR ERN CO.
AT H85...LO WAS LOCATED OVR THE OK PANHANDLE WITH WMFNT EAST ACROSS
NRN OK INTO AR. GOOD WAA INDICATED N OF FNT WITH KOAX TMP WARMING TO
+2. 19Z OBJECTIVE MSAS ANAL INDICATED SFC LOW OVR FAR S-CNTRL KS
WITH INVERTED TROF TO THE NW INTO WRN NEB. KFSD 88-D INDICATED RADAR
RETURNS INCREASING ACROSS SRN CWA.

FORECAST...ETA NOW MUCH MORE IN LINE WITH GFS ON THE 12Z RUN WITH
UPPER LVL FEATURES AND PRECIP OUTPUT. H5 CYCLONE FORECAST TO SLOWLY
MOVE TO THE NORTHEAST OVERNIGHT INTO ERN NEB BY MON MORNING. BROAD
AREA OF WAA PRECIP WL CONT TO LIFT TO THE NORTH INTO CNTRL/SRN CWA
THRU THE EVENING HOURS. NRN EDGE OF PRECIP IS FIGHTING SOME DRY AIR
IN THE LO LVLS...BUT WITH DPS IN THE MID 20S SHLD NOT TAKE TO LONG
BEFORE PRECIP BEGINS. LOOKS AS IF PRECIP WL BE ALL SNOW FOR CWA WITH
THE DRIER LO LVL AIR LETTING H85 TMPS WEB-BULB TO VALUES SUPPORTING
SN. PRECIP STARTED AT KSUX AS OF 1930Z AND WAS ALL SN DESPITE TMPS
IN THE UPPER 30S. VIS SAT IMAGERY/LIGHTING PLOT INDICATES SOME
CONVECTIVE ELEMENTS IN PRECIP SHIELD AND FEEL THIS POTENTIAL WL CONT
INTO OUR SRN CWA AS WELL WITH H5-4 EPV VALUES SLIGHTLY BELOW ZERO
AND LAPSE RATES OF 8-9 C/KM. THIS CLD ENHANCE SOME OF THE SNOWFALL
RATES. IMPRESSIVE DURATION OF LIFTED INDICATED ON 280 K ISENTROPIC
SFC AS WAA CONTS ON THE NORTH SIDE OF THE LOW AS IT SITS OVR ERN
NEB. THIS IS ALSO INDICATED AS THE H5-3 DIV-Q ELONGATE W-E NORTH OF
THE UPPER LOW. MAIN INHIBITING FACTOR WITH SYSTEM IS LACK OF STRNG
THERMAL GRADIENT/FRONTOGENESIS TO ENHANCE SNOW FALL. WL EXPAND WNTR
STORM WARNING NORTH A COUPLE OF COUNTIES TO COVER THE FARTHER NORTH
SOLUTION AND HAVE AN ADVISORY FOR A ROW OF COUNTIES NORTH OF THAT.
SN SHLD END FM NW/SE ON MONDAY WITH SNOW WELL INTO THE AFTERNOON IN
NW IA. CLRING WL BEGIN ON TUESDAY NIGHT...WITH PLENTY OF SUN AND
WARMER TEMPS EXPECTED BY MID WEEK.

EXTENDED...LEFT EXTENDED PRETTY MUCH AS IS. WL CONT WITH A DRY
FORECAST FOR FA AND TMPS AROUND OR SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

.FSD...WINTER STORM WARNING TONIGHT AND MONDAY IAZ001>003-012>014-
       020>022-031-032-SDZ062-066-067-069-070-071-NEZ013-014
       WINTER WEATHER ADVISORY TONIGHT AND MONDAY MNZ080-081-097-
       SDZ055-056-061
       WINTER WEATHER ADVISORY TONIGHT AND MONDAY MORNING SDZ050-063>
       065-068

BOUSTEAD
Hazardous weather outlook, Apr 6, 4:45 AM CST, 12 hours 15 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 AM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP ACROSS SOUTHERN SOUTH DAKOTA...NORTHEAST
NEBRASKA AND NORTHWEST IOWA LATE THIS MORNING INTO THIS
AFTERNOON...AS A LARGE AREA OF PRECIPITATION SHIFTS NORTH FROM
NEBRASKA. THE HEAVIEST SNOW SHOULD FALL OVER EXTREME NORTHEAST
NEBRASKA...EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA
WHERE 6 TO 10 INCHES IS POSSIBLE. DECREASING AMOUNTS ARE EXPECTED
TO THE NORTH AND WEST OF THIS AREA. THE HEAVIEST SNOW SHOULD FALL
THIS AFTERNOON THROUGH ABOUT MIDNIGHT. WITH ROAD TEMPERATURES
JUST ABOVE FREEZING...SOME OF THE SNOW MAY MELT AS IT FALLS AND
THEN RAPIDLY FREEZE AS ROAD TEMPERATURES FALL BELOW
FREEZING...CREATING ICY DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Dakota

When
April 6, 5:00 PM CST to April 7, 11:00 AM CST
Where
Dakota forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Heavy Snow, Dixon

When
April 6, 5:00 PM CST to April 7, 11:00 AM CST
Where
Dixon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352960, 5352961.